Texas, 2012

High Wind in Texas, March 20, 2012

March 20, 2012 · NWS MAF · 1 event in 1 county or zone

A cold upper low over New Mexico moved over the Texas panhandle and Permian Basin during the day. A shortwave trough moved across the outer edges of the upper low which resulted in scattered showers across the Permian Basin.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A cold upper low over New Mexico moved over the Texas panhandle and Permian Basin during the day. A shortwave trough moved across the outer edges of the upper low which resulted in scattered showers across the Permian Basin. Strong mid-level winds, along with high based showers and cold dense air aloft resulted in a dry microburst in downtown Midland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 20, 1:19 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Mar 20, 1:19 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
219 PM CDT TUE MAR 20 2012

.DISCUSSION...
A COLD UPPER LOW CONTINUES TO BE THE MAIN FOCUS ACROSS THE AREA
TODAY WITH THE LOW BEING CENTERED INVOF NRN CWFA. THIS ALONG WITH
SFC LOW TO THE N HAS KEPT NW WINDS IN PLACE TODAY. 85H WINDS AROUND
25KTS AND SUBSIDENCE IN THE W ARE IN ALIGNMENT WITH MSLP GRADIENT
FAVORING GUSTY WINDS ACROSS THE W. COLD POOL ALOFT AND HIGH BASED
SHOWERS/VIRGA DOESN/T HURT EITHER. MSLP GRADIENT DOES STAY IN
PLACE THRU THE NIGHT AND EXPECT THAT SFC WINDS WILL BE 15 MPH AT
TIMES THRU THE NIGHT...ESPECIALLY W-NW. DWPNTS WILL INCREASE OVER
NIGHT IN THE N-NE WITH WRAP AROUND MSTR STILL INDICATED AND -SHRA
OVERNIGHT/WED MORNING WILL BE MOST FAVORED IN THE N TOO. DOES LOOK
LIKE LESS WIND WED. IT WILL BE MUCH COOLER IN THE NE PB THAN SE
NM WITH 6C AND 14C AT 85H RESPECTIVELY. A SECONDARY SURGE OF
COOLER AIR IS STILL ATTEMPTING TO WRAP AROUND THE LOW AND PUSH S
THRU THE PLAINS WED NIGHT...N WINDS BY THUR MORNING. UPPER LOW
WILL BE A LITTLE FARTHER NE OF THE PB THUR PM AND 85H TEMPS SHOW A
REBOUND FOR MOST ALL AREAS. IT WILL BE NOTICEABLY WARMER THIS WITH
W-NW SFC WINDS...WIDESPREAD HIGHS IN THE 70S. MID LEVEL
RIDGING/HEIGHT RISES AND DRY AIR WILL MAINTAIN THE WARMING TREND
INTO FRI WITH 85H TEMPS GENERALLY 20-22C...SO U70S AND 80S FOR
HIGHS. MID LEVEL RIDGE AMPLIFIES FURTHER SAT AND HIGHS SOLIDLY IN
THE 80S ARE EXPECTED. SW MID LEVEL FLOW WILL RETURN BY SUNDAY AS
DO SUSTAINED SE WINDS AND DWPNTS WILL BE EDGING UP. 12Z GFS/12Z
ECMWF GENERATING PRECIP SUNDAY PM IN THE W...MAY BE A LITTLE
PREMATURE...UNLESS THERE IS A DEFINITIVE SHRTWV TROF. CAN/T
DISCERN THAT JUST YET...BUT STILL WARM WITH INCREASED HIGH CLOUDS.
GFS IS STILL UP TO ITS OLD TRICKS (IE GENERATING MORE PRECIP AT
12Z THAN 00Z) AND WILL NOT BY INTO QPF 12Z MONDAY. MON/TUE PM
MODELS LIGHT UP THE DRYLINE WITH M50 DWPNTS BACK INTO THE AREA.
WILL OPT TO INCLUDE ISOLD TSRA ACRS E AND S. HIGHS TEMPS 70S AND
80S.

&&

.FIRE WEATHER...
JUST STARTING TO HIT RF CONDITIONS AT FST/DRYDEN AND NEAR RF AT
ALPINE. STILL A FEW HRS OF HEATING AND RF CONDITIONS SHOULD BE FAIRLY
WIDESPREAD BY LATE AFTERNOON ACROSS THE TRANS PECOS. LOOKS LIKE RF
CONDITIONS WILL RETURN TO THE GDP MTNS WED FOR 3HRS OR SO AND HAVE
ISSUED A RFW. PARTS OF THE DAVIS MTNS MAY BE CLOSE AS WELL WITH
ELEVATED FIRE WX CONCERNS ACROSS SE NM.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              43  66  40  75  /  10  10   0   0
CARLSBAD NM                36  69  40  80  /  10  10   0   0
DRYDEN TX                  46  76  46  83  /  10   0   0   0
FORT STOCKTON TX           43  73  45  80  /  10   0   0   0
GUADALUPE PASS TX          34  59  41  71  /  10   0   0   0
HOBBS NM                   38  63  39  73  /  20  10   0   0
MARFA TX                   27  62  28  73  /  10   0   0   0
MIDLAND INTL AIRPORT TX    41  68  39  75  /  10  10   0   0
ODESSA TX                  42  68  41  76  /  10  10   0   0
WINK TX                    41  72  39  80  /  10  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM NOON TO 8 PM MDT WEDNESDAY FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.

     WIND ADVISORY UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... EDDY COUNTY PLAINS.

TX...RED FLAG WARNING FROM NOON TO 8 PM MDT WEDNESDAY FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES... BIG BEND AREA...DAVIS/APACHE MOUNTAINS AREA...
     LOVING...MARFA PLATEAU...PECOS...PRESIDIO VALLEY...REEVES
     COUNTY AND UPPER TRANS PECOS...TERRELL...VAN HORN AND
     HIGHWAY 54 CORRIDOR...WARD.

     RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES... BIG BEND AREA...MARFA PLATEAU...PECOS...PRESIDIO
     VALLEY...TERRELL.

&&

99/99
Hazardous weather outlook, Mar 20, 1:04 PM CST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
204 PM CDT TUE MAR 20 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
204 PM CDT TUE MAR 20 2012 /104 PM MDT TUE MAR 20 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THROUGH THIS
AFTERNOON ACROSS THE MARFA PLATEAU...PRESIDIO VALLEY...BIG BEND
REGION...LOWER TRANS PECOS AND STOCKTON PLATEAU. A RED FLAG
WARNING HAS BEEN ISSUED AND RESIDENTS ARE URGED TO AVOID THE USE
OF OPEN FLAMES OR ACTIVITIES THAT MAY GENERATE SPARKS. ACCIDENTAL
IGNITIONS WILL HAVE THE POTENTIAL TO GROW QUICKLY INTO DANGEROUS
WIND-DRIVEN WILDFIRES.

GUSTY WEST TO NORTHWEST WINDS WILL CONTINUE THROUGH THIS
AFTERNOON ACROSS PORTIONS OF SOUTHEAST NEW MEXICO...THE TRANS
PECOS REGION AND THE FAR WESTERN PERMIAN BASIN. A WIND ADVISORY
HAS BEEN ISSUED FOR WESTERLY WINDS OF 25 TO 35 MPH WITH GUSTS NEAR
50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE
GUADALUPE MOUNTAINS WEDNESDAY. A RED FLAG WARNING HAS BEEN ISSUED
AND RESIDENTS ARE URGED TO AVOID THE USE OF OPEN FLAMES OR
ACTIVITIES THAT MAY GENERATE SPARKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Midland

When
March 20, 2:45 PM CST to 2:46 PM CST
Where
Midland forecast zone
Measured
65 kt (75 mph) estimated gust
Property damage
$500
Reported by
Storm Chaser
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

Showers and virga over the area resulted in a dry microburst with winds over 65 mph in downtown Midland. This caused a sign on top of a fourteen story building to be damaged.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365785.